Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 189, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 3, 2012, 2:39 PM EDT for Marion County, Taylor County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2012, 2:39 PM EDT (18:39 UTC)
- Expired
- Apr 3, 2012, 3:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marion County, KY, Taylor County, KY
The radar
The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 995 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
564 WUUS53 KLMK 031839 SVRLMK KYC155-217-031915- /O.NEW.KLMK.SV.W.0189.120403T1839Z-120403T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 239 PM EDT TUE APR 3 2012 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MARION COUNTY IN SOUTH CENTRAL KENTUCKY... NORTHERN TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY... * UNTIL 315 PM EDT * AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FINLEY...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL ALSO IMPACT... NEW MARKET... ARISTA AND TAYLOR COUNTY AIRPORT... SPURLINGTON AND CALVARY... PHILLIPSBURG... PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. && LAT...LON 3753 8513 3732 8520 3739 8545 3752 8542 TIME...MOT...LOC 1839Z 277DEG 10KT 3744 8534 WIND...HAIL 60MPH 1.00IN $$ MP
2 follow-up statements
011 WWUS53 KLMK 031849 SVSLMK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 249 PM EDT TUE APR 3 2012 KYC155-217-031915- /O.CON.KLMK.SV.W.0189.000000T0000Z-120403T1915Z/ MARION KY-TAYLOR KY- 249 PM EDT TUE APR 3 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR CENTRAL TAYLOR AND SOUTHERN MARION COUNTIES... AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SPURLINGTON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL ALSO IMPACT... WOOLEYVILLE AND GREENBRIAR... SALLEETOWN... MANNSVILLE... BRADFORDSVILLE... PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3753 8513 3734 8520 3739 8537 3751 8532 TIME...MOT...LOC 1849Z 276DEG 14KT 3743 8527 WIND...HAIL 60MPH 1.00IN $$ MP
478 WWUS53 KLMK 031908 SVSLMK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 308 PM EDT TUE APR 3 2012 KYC155-217-031918- /O.EXP.KLMK.SV.W.0189.000000T0000Z-120403T1915Z/ MARION KY-TAYLOR KY- 308 PM EDT TUE APR 3 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TAYLOR AND SOUTHERN MARION COUNTIES WILL EXPIRE AT 315 PM EDT... THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE OF PRODUCING PERIODS OF HEAVY RAIN AND DANGEROUS LIGHTNING. TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3753 8513 3734 8520 3739 8537 3751 8532 TIME...MOT...LOC 1908Z 276DEG 14KT 3742 8518 $$ JSD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:14 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 3, 1:14 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 114 PM EDT TUE APR 03 2012 .Forecast Update... Issued at 1220 PM EDT Apr 3 2012 Forecast is on track today with only minor updates made based on temperature, dew point and sky cover trends. Warm front has made it northeast of the area with all obs reporting southwest winds. As we destabilize this afternoon, isolated to scattered thunderstorms could develop. There really isn't much in the way of a trigger for afternoon storms, however mesoscale processes along with warming to convective temperatures in the low 80s could do the trick. Better chances for showers and thunderstorms, some of which could be strong to severe will arrive through the late evening and overnight hours as shortwave moves into the region and cool frontal boundary slides south toward the CWA. Best timing appears to be between 10 PM and 2 AM in the southern Indiana counties, sliding southward through the overnight. SPC continues to mention the entire are in a slight risk for severe weather with the main threats being large hail and damaging winds. .Short Term (Today through Wednesday)... Issued at 300 AM EDT Apr 3 2012 The pesky frontal boundary is draped from northwest to southeast across the middle of the forecast area early this morning. This is very evident in the gradient of dewpoints across the region. Bowling Green has a dewpoint of 63 currently, while Lexington's is 38. This front should finally lift to the northeast today as the surface low moves into the Great Lakes region. For this morning, models continue to indicate some showers/thunderstorms will form along this boundary across the Bluegrass region. Will carry just isolated chances for precipitation this morning in that area. This afternoon the entire region will be in the warm sector. With temperatures rising into the 80s and dewpoints in the 60s, the atmosphere will become fairly unstable. Isolated to scattered storms will likely develop this afternoon, aided by a shortwave riding around the upper level ridge. These storms have the potential to become strong to severe this afternoon. With little shear, these will be pulse type storms with hail being the main threat. Tonight through tomorrow, a cold front will approach and slowly sink south through the area. This will bring more widespread showers and thunderstorms to the area, with an MCS not out of the question. Should an MCS develop tonight, hail and strong winds will be the main threats. Regardless, showers and thunderstorms will be likely tonight and tomorrow across the area. High temperatures today will be quite warm as we will be in the warm sector. Highs will top out in the low to mid 80s. Likewise, lows tonight will be mild, only dropping into the upper 50s to lower 60s. Highs Wednesday will be tricky with the front moving through and clouds and precip. They should range from the upper 60s in the north to the mid 70s in the south. .Long Term (Wednesday Night through Monday)... Updated at 323 AM EDT Apr 3 2012 Wednesday Night through Friday Night... Multi-model consensus continues to be in pretty good agreement with a slow moving upper level low moving out of the southern Plains and into the SE US through the period. In essence it is, as the previous forecaster alluded to, a slow moving Rex block. A stalled out quasi-stationary frontal boundary looks to remain draped across the region Wednesday night which should serve as a focus for periods of convection Wednesday night into Thursday. As the upper low moves eastward into the SE US on Thursday, it is forecast to weaken and drop a little more southeastward than in previous model solutions. Thus, we should see a gradual diminishing trend in precipitation during the day on Thursday with precipitation largely ending by Friday morning. We'll be leaving likely PoPs in the forecast for Wednesday night across the southern 2/3rds of the region as we'll likely see a strong N-S gradient of PoP setup. Will back off PoPs slightly on Thursday with the highest chances in the south and lesser chances further north. Upper level ridging will build back into the region for Friday resulting in dry and mild conditions. Highs Thursday will be cooler than what we've seen recently with highs in the upper 50s in the north with lower-mid 60s in the south. Lower to middle 60s are expected on Friday. Overnight lows are expected to be in the upper 40s to the lower-mid 50s Wed night, with lower-mid 40s expected for Thursday night. Friday night lows will be slightly warmer with mid-upper 40s expected. Saturday through Monday... A short period of upper level ridging is expected on Saturday which will keep the forecast area dry and mild. Trended temperatures closer to the Euro solutions here with highs generally in the lower 70s...though some upper 60s across the Bluegrass region will be possible. Fairly potent mid-level wave is forecast to transverse the US/Canadian border region late Saturday night and early Sunday. This will drag a weak frontal boundary through the region and bring a chance of showers to the area. For now, kept low chances of PoPs in the forecast for Sat night and Sunday with this issuance. Highs Sat/Sun will be in the lower 70s with highs on Monday cooling back into the upper 60s to around 70. Overnight lows will generally be in the upper 40s to the lower 50s. Upper level pattern looks to go very meridional with an omega type set up in the upper level pattern with troughs on both US coasts and a ridge centered just east of the Rockies. This will bring shot of colder air into the eastern third of the US for early-mid next week. The ensemble solutions are not as sharp with the omega pattern as the operational models. However, should this pattern develop, which looks highly probable given the hemispheric setup, we could be looking at the potential for frost/freeze conditions by mid-week next week. This will need to be watched carefully over the next couple of days given the impacts that it could have on agricultural/horticultural interests given the quick start to the growing season. && .Aviation (18Z TAF Issuance)... Updated at 114 PM EDT Apr 3 2012 Warm front has lifted well northeast of LEX today and we will continue to destabilize through the afternoon hours. Could see isolated to scattered storms develop this afternoon, however coverage is not expected to be widespread enough for any specific mention in TAFs. Will amend if necessary. VFR conditions are expected to prevail through the rest of this afternoon and a good portion of this evening outside of any thunderstorm activity. As we move into the evening and overnight hours, surface low currently in west central Illinois will slide to eastern Ohio. Numerous showers and storms will erupt along the trailing cold front across central IL/IN/OH. Storms are then expected to slide southward and could impact SDF/LEX around or shortly after midnight. BWG would follow a few hours later. Visibilities/ceilings could drop to IFR or worse in any thunderstorm overnight. By dawn tomorrow, MVFR ceilings and continued showers and thunderstorms are expected to persist. Surface winds should generally stay out of the southwest between 5 and 10 mph through the period. SDF/LEX can expect a wind shift to the northwest late in the forecast period as the cold front passes south. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........BJS Short Term.......EER Long Term........MJ Aviation.........BJS
Hazardous weather outlook, Apr 3, 12:13 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOUISVILLE KY 1213 PM EDT TUE APR 3 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-041615- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1213 PM EDT TUE APR 3 2012 /1113 AM CDT TUE APR 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS COULD DEVELOP THIS AFTERNOON AS THE ATMOSPHERE BECOMES UNSTABLE. THERE WILL BE A BETTER CHANCE FOR STORMS TONIGHT AS A COLD FRONT APPROACHES THE REGION FROM THE NORTH. ALL THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND HEAVY RAIN. SOME STORMS MAY BECOME STRONG TO SEVERE. THE MAIN THREAT WILL BE HAIL...WITH STRONG WINDS ALSO A POSSIBILITY OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT AS A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES THE REGION. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAIN...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. ANOTHER CHANCE OF THUNDERSTORMS IS POSSIBLE LATE SATURDAY NIGHT AND EARLY SUNDAY AS A FRONTAL BOUNDARY PUSHES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WINDS TODAY AND TONIGHT. BJS/MJ
In the hours before
Local storm report, Apr 3, 11:19 AM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1119 AM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 3 NNE BEE SPRING 37.32N 86.26W
04/02/2012 E1.75 INCH EDMONSON KY DEPT OF HIGHWAYS
THE STATE HIGHWAY DEPT REPORTED GOLF BALL SIZED HAIL IN
THE TOWN OF BROADWAY.
&&
EVENT NUMBER LMK1200494
JSDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:07 PM EDT | Special Weather Statement | LMK | Casey | 23 min |
| Apr 3, 3:12 PM EDT | Special Weather Statement | LMK | Lincoln | 33 min |
| Apr 3, 3:43 PM EDT | Special Weather Statement | LMK | Lincoln | 32 min |
| Apr 3, 4:49 PM EDT | Special Weather Statement | LMK | Casey | 26 min |
| Apr 3, 5:32 PM EDT | Special Weather Statement | LMK | Casey | 13 min |
| Apr 3, 5:38 PM EDT | Areal Flood Advisory | LMK | Casey | 82 min |
| Apr 3, 5:43 PM EDT | Special Weather Statement | LMK | Madison | 32 min |
| Apr 3, 5:53 PM EDT | Areal Flood Advisory | LMK | Garrard, Madison | 82 min |
| Apr 3, 6:05 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 25 min |
| Apr 3, 6:09 PM EDT | Flash Flood Warning | LMK | Madison | 3 hr |
| Apr 3, 6:35 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 25 min |
| Apr 3, 7:17 PM EDT | Severe Thunderstorm Warning | LMK | Lincoln | 43 min |
| Apr 3, 7:48 PM EDT | Special Weather Statement | LMK | Garrard, Madison | 42 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.